Nefazodone-induced liver failure: Report of three cases

Jaime Aranda-Michel, Alison Koehler, Pablo A. Bejarano, John E. Poulos, Bruce A. Luxon, Chaudhary Mobin Khan, Looi C. Ee, William F. Balistreri, Fredrick L. Weber

Research output: Contribution to journalArticle

88 Scopus citations

Abstract

Background: Liver failure is a rare but devastating result of drug toxicity. Objective: To describe three cases of subfulminant liver failure that were probably caused by nefazodone, a new antidepressant that is a synthetically derived phenylpiperazine. Design: Case series. Setting: Two university medical centers and a children's hospital. Patients: Three women 16 to 57 years of age. Intervention: Two patients underwent liver transplantation; the third was listed for transplantation but subsequently improved. Measurement: Liver biopsy. Results: Nefazodone was administered for 14 to 28 weeks before the onset of symptoms. The duration of jaundice before onset of encephalopathy ranged from 4 to 6 weeks. All cases of liver failure had similar histologic appearance, with prominent necrosis in the centrolobular areas (zone 3). One patient had successful liver transplantation, one underwent transplantation but died, and one improved without transplantation. The temporal onset of disease after the start of nefazodone therapy suggested severe hepatocellular injury caused by the drug. Conclusions: Because nefazodone seems to cause severe hepatocellular injury in an idiosyncratic manner, routine liver chemistries should be performed before starting nefazodone therapy and patients should be monitored regularly. Therapy should be discontinued if liver enzyme concentrations become abnormal.

Original languageEnglish (US)
Pages (from-to)285-288
Number of pages4
JournalAnnals of internal medicine
Volume130
Issue number4 I
StatePublished - Feb 16 1999

    Fingerprint

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Aranda-Michel, J., Koehler, A., Bejarano, P. A., Poulos, J. E., Luxon, B. A., Khan, C. M., Ee, L. C., Balistreri, W. F., & Weber, F. L. (1999). Nefazodone-induced liver failure: Report of three cases. Annals of internal medicine, 130(4 I), 285-288.